Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 30, 2016, 2:08 PM CDT for Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2016, 2:08 PM CDT (19:08 UTC)
- Expired
- Mar 30, 2016, 3:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
County Sumner County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
385 WWUS83 KICT 301908 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 208 PM CDT WED MAR 30 2016 KSZ092-302000- SUMNER KS- 208 PM CDT WED MAR 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 300 PM CDT * AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 10 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... OXFORD AND GEUDA SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3700 9715 3709 9737 3731 9715 TIME...MOT...LOC 1907Z 213DEG 32KT 3710 9723 $$ KETCHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 30, 1:46 PM CDT, 22 minutes earlier.
Area forecast discussion, Mar 30, 1:46 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 146 PM CDT WED MAR 30 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 137 PM CDT WED MAR 30 2016 MAIN CONCERN WILL BE SEVERE STORM POTENTIAL OVER SOUTH CENTRAL/SOUTHEAST KS AND TIMING THE ENDING OF THE CONVECTION. CLUSTERS OF PRIMARILY ELEVATED STRONG TO PERHAPS MARGINALLY SEVERE STORMS WILL CONTINUE TO SPREAD NORTHEAST INTO SOUTHEAST KS THROUGH AT LEAST MID AFTERNOON WITH HAIL BEING THE MAIN THREAT. CLEARING/HEATING WILL CONTINUE TO OCCUR JUST WEST OF THIS CONVECTION (PER SATELLITE IMAGERY)...NEAR THE DRYLINE OVER SOUTH-CENTRAL KANSAS/FLINT HILLS THIS AFTERNOON...ALLOWING MLCAPES TO INCREASE TO ~1500-2000 J/KG IN THE 19Z-00Z TIME-FRAME...BEFORE DIMINISHING SOME TOWARD MID EVE. DEEP-LAYER SHEAR WILL CONTINUE TO INCREASE THIS AFTERNOON INTO THIS EVENING TO 45-60 KNOTS OVER EASTERN KS AS THE STRONG MID-UPPER JET STREAK ADVANCES OVER THE REGION FROM THE WEST. FORCING FROM THE MID-UPPER JET STREAK AND SOME DRYLINE CONVERGENCE WILL PROVIDE ASCENT. THIS WILL LIKELY ALLOW FOR A FEW SUPERCELL- TYPE STORMS TO DEVELOP NEAR/JUST EAST OF THE DRYLINE MID-LATE AFTERNOON...ACROSS PART OF SOUTH CENTRAL KS INTO THE FLINT HILLS/SOUTHEAST KS...WITH THE WESTERN EXTENT OF SEVERE WEATHER POSSIBLY ALONG A LINE FROM HILLSBORO...TO WICHITA...TO WELLINGTON. VISIBLE SATELLITE IMAGERY IS ALREADY SHOWING CONVECTIVE UPDRAFTS TRYING TO DEVELOP OVER SOUTH CENTRAL KS/FLINT HILLS. LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY WITH ANY OF THESE SURFACE-BASED STORMS. IN ADDITION...LOW-LEVEL HODOGRAPH CURVATURE INCREASES TOWARD 00Z-03Z OVER THE FLINT HILLS/SOUTHEAST KS SUGGESTING A SMALL TORNADO THREAT MAY ALSO BE POSSIBLE. HOWEVER...SLIGHTLY BACKED MID-LEVEL WIND FIELDS MAY PRECLUDE MORE THAN A LOW PROBABILITY OCCURRENCE. STORM MOTIONS (RIGHT-MOVERS) ARE PROJECTED TO BE FAIRLY RAPID TO THE EAST- NORTHEAST AT 40-45 MPH. STORMS SHOULD LINGER THROUGH THE EVENING HOURS OVER SOUTHEAST KS BEFORE SHIFTING EAST OUT OF THE AREA...ALTHOUGH THE SEVERE THREAT SHOULD GRADUALLY DIMINISH TOWARD MID-LATE EVENING AS DIURNALLY MODULATED INSTABILITY DROPS. COOLER/DRIER AIR/MORE SEASONAL AIR WILL PUSH INTO THE REGION BEHIND THE COLD FRONT OVERNIGHT THROUGH THURSDAY. ANOTHER SHORTWAVE WILL DROP SOUTHEASTWARD ACROSS THE NORTHERN PLAINS TO THE MISSOURI VALLEY THURSDAY INTO THURSDAY NIGHT. THIS FEATURE SHOULD BRING SOME MID- LEVEL CLOUDINESS TO THE AREA...AND PERHAPS A BRIEF SPRINKLE OR TWO IN CENTRAL KS THURSDAY AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 137 PM CDT WED MAR 30 2016 THE LONGWAVE TROUGH WILL SHIFT EAST OF THE AREA THIS WEEKEND...WITH THE FLOW ALOFT BACKING TO MORE NORTHWEST-WESTERLY. THIS WILL ALLOW FOR TEMPERATURES TO GRADUALLY CLIMB BACK ABOVE NORMAL BY SUNDAY/MONDAY. ALTHOUGH A COLD FRONT DROPS SOUTHWARD THROUGH THE REGION MONDAY...LITTLE COOLING IS EXPECTED BEHIND IT AND PRECIPITATION CHANCES LOOK LESS THAN 15% WITH THE FRONTAL PASSAGE SO WILL MAINTAIN DRY FORECAST. MOSTLY CLEAR SKIES ARE SLATED FRIDAY THROUGH MONDAY. THE MEDIUM RANGE MODELS SHOW HIGH UNCERTAINTY WITH THE HANDLING OF AN UPPER TROUGH OVER THE PACIFIC NORTHWEST BEGINNING EARLY NEXT WEEK...AND HOW IT TRANSLATES EASTWARD THROUGH MID-WEEK. THIS MAY RESULT IN A COLD FRONT PASSAGE TUESDAY NIGHT INTO WEDNESDAY WITH PERHAPS SMALL CHANCES OF THUNDERSTORMS. AGAIN...UNCERTAINTY IN PRECIPITATION CHANCES IS HIGH...GIVEN DISPARITIES AMONG THE MEDIUM RANGE GFS...ECMWF...AND SPREAD AMONGST THE GFS ENSEMBLE MEMBERS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1223 PM CDT WED MAR 30 2016 ONGOING CONVECTIVE ACTIVITY EAST OF I-35 WILL CONTINUE INTO THE EVENING HOURS. THIS IS WELL AHEAD OF A DRYLINE WHICH EXTENDED FROM KHYS-KGAG. WINDS SHIFT FROM 210 TO 270 BEHIND THE DRYLINE AS IT ADVANCES. MAIN AVIATION CONCERN IS CONVECTION AND WIND SHIFT. CONFIDENCE IN CONVECTIVE BEHAVIOR IS LOW. CONVECTION WILL DEVELOP ALONG THE DRYLINE WHEN THE CAP BREAKS. THIS SHOULD BE AROUND 00Z. HOWEVER...THE STORMS TO THE EAST MAY HAVE A INFLUENCING FACTOR TO WHERE THE STORMS WILL JUST PERSIST THEN STRENGTHEN QUICKLY AS THE DRYLINE APPROACHES THEM. THE DIFFERENCE BETWEEN THESE IS WHETHER THERE WILL BE ANY CONVECTION WEST OF I-35/I-135. RIGHT NOW...OUR BEST ASSESSMENT IS PROBABLY NOT. AREAS THAT EXPERIENCE CONVECTION WILL HAVE THE CHANCE OF IT PERSIST UNTIL THE DRYLINE PASSES THROUGH. TIMING VARIES FROM 03Z WEST OF I-35/I-135 TO 12Z AT KCNU. && .FIRE WEATHER... ISSUED AT 137 PM CDT WED MAR 30 2016 VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL PERSIST OVER CENTRAL AND SOUTH CENTRAL KS INTO EARLY THIS EVENING BEFORE SUBSIDING DUE TO ABOVE NORMAL TEMPERATURES AND GUSTY WINDS. BREEZY NORTHWEST WINDS THURSDAY AND FRIDAY WILL ALLOW THE GRASSLAND FIRE DANGER INDEX TO REMAIN IN THE VERY HIGH CATEGORY DURING THE AFTERNOON HOURS...MAINLY FOR LOCATIONS WEST OF THE FLINT HILLS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 45 63 37 / 30 10 10 10 HUTCHINSON 81 44 62 33 / 20 10 10 10 NEWTON 78 43 62 36 / 30 20 10 10 ELDORADO 78 44 64 38 / 40 30 10 10 WINFIELD-KWLD 78 43 66 37 / 40 30 10 10 RUSSELL 78 40 60 31 / 10 20 10 10 GREAT BEND 79 39 60 32 / 10 10 10 10 SALINA 82 45 61 34 / 10 20 10 10 MCPHERSON 82 43 61 33 / 20 10 10 10 COFFEYVILLE 76 47 65 39 / 60 60 10 10 CHANUTE 74 47 64 38 / 60 60 10 10 IOLA 72 46 63 37 / 60 60 10 10 PARSONS-KPPF 73 47 65 39 / 60 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMC LONG TERM...JMC AVIATION...KRC FIRE WEATHER...JMC
Hazardous weather outlook, Mar 30, 12:44 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1244 PM CDT WED MAR 30 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311745- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1244 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE STORMS MAY DEVELOP THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF INTERSTATE 135. GOLF BALL SIZED HAIL AND DAMAGING WINDS WILL BE LIKELY WHILE A LOWER RISK FOR A TORNADO EXISTS. . STRONG SOUTHWEST WINDS WILL DEVELOP BEHIND AN EASTWARD MOVING DRYLINE RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL RETURN ON THURSDAY AND FRIDAY RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL KANSAS DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ KRC
In the hours before
Special weather statement, Mar 30, 12:58 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1258 PM CDT WED MAR 30 2016
KSZ094-098-301845-
CHAUTAUQUA KS-ELK KS-
1258 PM CDT WED MAR 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 145 PM CDT
* AT 1256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER SEDAN...MOVING NORTHEAST AT 40
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SEDAN...LONGTON...PERU...CHAUTAUQUA AND HALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3708 9635 3747 9603 3740 9596 3717 9596
3700 9615
TIME...MOT...LOC 1756Z 218DEG 36KT 3709 9621
KETCHAMSpecial weather statement, Mar 30, 1:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT WED MAR 30 2016 KSZ092-093-301930- SUMNER KS-COWLEY KS- 151 PM CDT WED MAR 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 PM CDT * AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER OXFORD...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WINFIELD...OXFORD...UDALL...ATLANTA...ROCK AND WINFIELD CITY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3714 9709 3724 9728 3747 9708 3747 9673 TIME...MOT...LOC 1849Z 212DEG 43KT 3726 9713 KETCHAM
Special weather statement, Mar 30, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 208 PM CDT WED MAR 30 2016 KSZ092-302000- SUMNER KS- 208 PM CDT WED MAR 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 300 PM CDT * AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 10 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... OXFORD AND GEUDA SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3700 9715 3709 9737 3731 9715 TIME...MOT...LOC 1907Z 213DEG 32KT 3710 9723 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 47 min |
| Mar 30, 1:51 PM CDT | Special Weather Statement | ICT | Cowley | 39 min |
| Mar 30, 1:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 51 min |
| Mar 30, 2:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
| Mar 30, 2:43 PM CDT | Special Weather Statement | ICT | Butler | 47 min |
| Mar 30, 2:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 24 min |
| Mar 30, 2:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
| Mar 30, 3:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Mar 30, 3:19 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 43 min |
| Mar 30, 3:22 PM CDT | Special Weather Statement | ICT | Cowley | 38 min |
| Mar 30, 3:52 PM CDT | Special Weather Statement | ICT | Butler | 68 min |
| Mar 30, 4:08 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| Mar 30, 4:31 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Mar 30, 4:33 PM CDT | Special Weather Statement | ICT | Elk | 42 min |
| Mar 30, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 15 min |
| Mar 30, 5:09 PM CDT | Special Weather Statement | ICT | Butler | 36 min |
| Mar 30, 5:16 PM CDT | Special Weather Statement | ICT | Elk | 44 min |
| Mar 30, 6:01 PM CDT | Special Weather Statement | ICT | Chautauqua | 44 min |
| Mar 30, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 51 min |
| Mar 30, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 57 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.